Fever and altered consciousness are not always equal to central nervous system infection: neuroleptic malignant syndrome in a 15-year-old girl

Turk J Pediatr. Oct-Dec 1996;38(4):505-10.

Abstract

Neuroleptic malignant syndrome, the most serious and potentially fatal side effect of neuroleptics, is characterized by altered consciousness, extrapyramidal symptoms, hyperthermia, elevated plasma creatine phosphoidnase and leukocytosis. In the child and adolescent population, the syndrome may be underrecognized or underreported. We describe a 15-year-old girl who developed neuroleptic malignant syndrome after a single injection of two different neuroleptics. We find the case interesting because the patient's course was unusual, and she was treated successfully with the combination of diazepam and biperiden. Our aim is to discuss several aspects of the syndrome through this case, particularly the problem of recognition.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Anti-Anxiety Agents / therapeutic use
  • Biperiden / therapeutic use
  • Diagnosis, Differential
  • Diazepam / therapeutic use
  • Female
  • Humans
  • Muscarinic Antagonists / therapeutic use
  • Neuroleptic Malignant Syndrome / diagnosis*
  • Neuroleptic Malignant Syndrome / drug therapy

Substances

  • Anti-Anxiety Agents
  • Muscarinic Antagonists
  • Biperiden
  • Diazepam